Delaware, 2013

Strong Wind in Delaware, February 17 to 18, 2013

February 17 to 18, 2013 · NWS PHI · 4 events in 4 counties and zones

A rapidly intensifying ocean storm that moved south to north over the western Atlantic produced strong gusty west to northwest winds from the afternoon on the 17th into the early morning on the 18th in Delaware. Peak wind gusts averaged around 50 mph and knocked down weak trees, tree limbs and wires and caused isolated power outages.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A rapidly intensifying ocean storm that moved south to north over the western Atlantic produced strong gusty west to northwest winds from the afternoon on the 17th into the early morning on the 18th in Delaware. Peak wind gusts averaged around 50 mph and knocked down weak trees, tree limbs and wires and caused isolated power outages. Peak wind gusts included 56 mph in Odessa (New Castle County), 54 mph in Newark (New Castle County) and 49 mph in Lewes (Sussex County).

The northward moving ocean storm intensified from a 1001 millibar low pressure system east of North Carolina on the evening of the 16th, to a 979 millibar low pressure system well east of New Jersey on the morning of the 17th and peaked as a 954 millibar low pressure system over Nova Scotia at 7 p.m. EST on the 17th. From there it slowly weakened as it moved toward Newfoundland overnight. As this low moved farther away from Delaware, the strong winds ceased.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 17, 9:40 AM EST, 2 hours 20 minutes earlier.

Area forecast discussion, Feb 17, 9:40 AM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
940 AM EST SUN FEB 17 2013

.SYNOPSIS...
A RAPIDLY DEEPENING LOW PRESSURE SYSTEM SOUTH OF CAPE COD WILL MOVE
NORTHEAST AND REACH NOVA SCOTIA TONIGHT. HIGH PRESSURE WILL THEN
BUILD IN FOR MONDAY THROUGH EARLY TUESDAY. ANOTHER LOW PRESSURE
SYSTEM WILL THEN MOVE ACROSS EASTERN CANADA AND BRING A COLD FRONT
THROUGH THE REGION ON TUESDAY EVENING. A LARGE HIGH PRESSURE SYSTEM FROM
CENTRAL CANADA WILL THEN SLOWLY BUILD INTO THE AREA LATER ON
WEDNESDAY THROUGH THURSDAY. A LOW PRESSURE SYSTEM EMERGING FROM
THE ROCKIES SHOULD MOVE INTO THE GREAT LAKES ON SATURDAY. ANOTHER
LOW PRESSURE SYSTEM FORMING ON ITS FRONTAL BOUNDARY IN THE
TENNESSEE VALLEY IS FORECAST TO PASS SOUTH OF THE AREA AROUND FRIDAY
NIGHT.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
12 REGIONAL UPPER AIR SOUNDINGS SHOW A VERY DRY COLUMN IN PLACE AS
THE MID-LEVEL TROUGH CONTINUES TO MOVES TOWARDS OUR REGION. DID
NOT CHANGE MUCH IN THE GRIDS FOR THIS UPDATE EXCEPT FOR A LOWERING
OF THE POPS THROUGH THE MORNING HOURS ACROSS OUR SOUTH. STILL HAVE
A CHANCE AT SEEING INSTABILITY SNOW SHOWERS FIRING UP AND
STREAMING THROUGH THE DELMARVA REGION. THERE IS A CHC FOR A
COUPLE OF BANDS OF HEAVIER SQUALLS TO OCCUR /HIGH RESOLUTION
GUIDANCE INDICATING THIS POTENTIAL/ AND THESE HAVE ALREADY BEEN
OCCURRING IN WESTERN PENNSYLVANIA AND DOWN INTO WEST VIRGINIA. A QUICK COATING STILL LOOKS
POSSIBLE AND GIVEN THE STRONG WINDS IN PLACE, VISIBILITIES WITHIN
THESE SHOWERS WILL BE GREATLY REDUCED.

OTHERWISE, THE MAIN SYNOPTIC SETUP IS COMPRISED OF A POTENT UPPER-
LEVEL TROUGH SWINGING ACROSS THE EAST. THIS WILL DRIVE AN INTENSE
SURFACE LOW TO OUR EAST AND THEN OFF THE NEW ENGLAND COAST THROUGH
THIS AFTERNOON. THE UPPER-LEVEL TROUGH AXIS IS FORECAST TO ARRIVE
MAINLY THIS AFTERNOON, WITH STRONG CAA OCCURRING THROUGH THE DAY.

REGARDING CLOUD COVER, THE MID TO HIGH LEVEL CLOUD SHIELD FROM THE
INTENSIFYING STORM TO OUR EAST WILL LIFT NORTHWARD AND CLEAR MUCH OF
THE AREA THIS MORNING. WE THEN SHOULD SEE SOME DEVELOPMENT OF
CUMULUS AS THE COLD AIR DEEPENS AND SOME LIFT ARRIVES FROM THE WEST
WITH THE TROUGH AXIS.

IT WILL BE A WINDY DAY AS THE PRESSURE GRADIENT CONTINUES TO TIGHTEN
AND TEAM UP WITH STRONG AND DEEPENING CAA. THE FORECAST SOUNDINGS
INDICATE THAT THE MIXING TENDS TO BECOME DEEPER DURING THE
AFTERNOON. THE 925 MB AND 850 MB WINDS ARE FORECAST TO INCREASE FROM
NORTH TO SOUTH MAINLY IN THE AFTERNOON AS THE STORM RAPIDLY
INTENSITIES AS IT TRACKS NORTHEASTWARD. AS THIS OCCURS A
STRENGTHENING WIND FIELD ALOFT MOVES ACROSS OUR AREA. THERE IS THE
POTENTIAL FOR SOME GUSTS TO GET VERY CLOSE TO ADVISORY CRITERIA /40
KNOTS/ ACROSS THE AREA HOWEVER THERE IS SOME UNCERTAINTY ON WHEN
THIS OCCURS AS THE STRONGER WIND FIELD IS NOT FORECAST TO ARRIVE
UNTIL LATER THIS AFTERNOON. WHILE MIXING SHOULD BECOME MUCH MORE
EFFICIENT, IT MAY NOT BE QUITE ENOUGH TO PRODUCE WIDESPREAD GUSTS TO
40 KNOTS. AS A RESULT, WE OPTED TO HOLD AS IS AND NOT EXPAND THE
PREVIOUSLY ISSUED WIND ADVISORY BUT WE DID BUMP UP THE WIND GUSTS
ESPECIALLY THIS AFTERNOON.

AS FOR TEMPERATURES, WE USED A MOS BLEND BUT THEN ADJUSTED DOWN A
LITTLE GIVEN THE COLD AIR DEEPENING ALOFT. THIS WAS FAIRLY CLOSE TO
CONTINUITY. THE COLD AIR TEMPERATURES COMBINED WITH THE STRONG WINDS
WILL RESULT IN WIND CHILL VALUES IN THE TEENS TO SINGLE DIGITS
ACROSS THE CWA, WITH THE COLDEST VALUES IN THE HIGHER TERRAIN.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM MONDAY/...
THE POTENT UPPER-LEVEL TROUGH IS FORECAST TO BE EAST OF OUR AREA
DURING TONIGHT. A RATHER POTENT SURFACE LOW WILL BE TRACKING UP INTO
THE CANADIAN MARITIMES AS HIGH PRESSURE BUILDS ACROSS THE
SOUTHEASTERN STATES AND INTO THE MID ATLANTIC. AS THIS OCCURS, THE
PRESSURE GRADIENT ACROSS OUR AREA WILL REMAIN TIGHT. THE MODEL
GUIDANCE SHOWS THAT THE 925 MB AND 850 MB WIND FIELDS INCREASE
DURING THE EVENING IN RESPONSE TO THE DEEP CYCLONE IN THE CANADIAN
MARITIMES. THIS WILL RESULT IN STRONG CAA TO OCCUR DURING THE
EVENING, ALTHOUGH THIS SHOULD EASE UP DURING THE OVERNIGHT. AS THIS
WIND MAXIMUM TEAMS UP WITH THE CORE OF THE CAA ALONG WITH
CHANNELIZED VORTICITY, THERE COULD BE SOME LOCALIZED SNOW SHOWERS OR
A HEAVIER SQUALL INTO THE EVENING HOURS ESPECIALLY ACROSS THE
SOUTHERN HALF OF THE CWA. THIS ACTIVITY HOWEVER SHOULD END FAIRLY
QUICKLY THOUGH GIVEN THE BACKING OFF OF THE CAA AND THE PASSAGE OF
THE TROUGH AXIS. THE CORE OF THE MID LEVEL COLD AIR /-35C TO -40C/
IS FORECAST TO BE SLIDING TO OUR EAST DURING THE COURSE OF THE NIGHT.

THE ABOVE SUGGESTS THAT DESPITE SUNSET WHEN WE TEND TO NOT MIX AS
DEEP AND THEREFORE THE SURFACE WINDS RELAX, MAY NOT COMPLETELY WORK
THIS TIME. THE FORECAST SOUNDINGS INDICATE AN UPTICK IN THE MIXING
DURING THE EVENING WITH THE POTENTIAL FOR GUSTS TO REACH NEAR 45
KNOTS. THERE ARE TIMES WHERE THE MOMENTUM TRANSFER SCHEMES ON BUFKIT
ARE OVERDONE AND WE LEAN MORE TOWARD THE LOWER VALUE INDICATED,
HOWEVER GIVEN THE FORECAST LOW-LEVEL LAPSE RATES AND THE EXTENT OF
THE COLD AIR ALOFT AND ASSOCIATED WIND FIELD, STRONG WIND GUSTS LOOK
TO OCCUR ESPECIALLY DURING THE FIRST HALF OF THE NIGHT. WE HOWEVER
DID NOT EXPAND THE WIND ADVISORY ATTM. THE WINDS ARE EXPECTED TO
DIMINISH SOME OVERNIGHT THOUGH AS THE CAA BACKS OFF SOME AND WE DO
SHRINK THE VERTICAL MIXING SOME.

OTHERWISE, THE AIRMASS SHOULD BE VERY DRY WITH DEW POINTS IN THE
SINGLE DIGITS OR EVEN LOWER. THESE LOW DEW POINTS AND THE EXTENT OF
THE DRY AIR SHOULD HELP TO ERODE ANY LINGERING CLOUDS /PERHAPS SOME
MORE CLOUDS IN THE POCONOS WITH SOME FLURRIES/ AND SET THE STAGE FOR
A RATHER COLD NIGHT. IT WOULD BE EVEN COLDER IF THE WINDS RELAX
MORE, HOWEVER THE WIND HOLDING UP WILL KEEP THE LOWS A LITTLE
HIGHER. WE WILL HAVE RATHER COLD WIND CHILL VALUES TO CONTEND WITH.
THE HIGHER TERRAIN OF THE NORTHWEST ZONES SHOULD HAVE WIND CHILLS
DROP BELOW ZERO, HOWEVER AS OF NOW WE ARE FORECASTING THIS TO FALL
SHORT OF WIND CHILL ADVISORY CRITERIA.

AS FOR LOW TEMPERATURES, WE MAINLY WENT WITH AN EVEN MOS BLEND WITH
SOME MINOR TWEAKS. WE USED SOME OF THE LAMP/LAV GUIDANCE FOR THE
HOURLY TEMPERATURES AS WE MAY NOT HAVE A TYPICAL TREND GIVEN THE
GUSTY WINDS.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
THE WRF-NMMB HAS CAUGHT UP TO THE SYSTEM AND ITS INITIALIZATION IS
BETTER THAN THE GFS. OVERALL THOUGH ALL OF THE MODELS ARE VERRRRRY
CLOSE WITH THE HANDLING OF THE SYSTEM ON TUESDAY AND WITH MORE
NATURAL DIVERGENCE WITH THE ENSUING ONE ON FRIDAY AND FRIDAY NIGHT.

WASHINGTON'S BIRTHDAY SHOULD FEATURE AMPLE SUNSHINE ALONG WITH
DIMINISHING WINDS. THE WRF-NMMB DOES TRAP MOISTURE UNDER THE
SUBSIDENCE INVERSION FAR NORTHWEST. THE SFC RIDGE IS EAST OF THE
AREA BY THEN, SO WE WILL TAKE A MORE OPTIMISTIC ROUTE FOR NOW.
STAT GUIDANCE HAS BEEN EDGING UPWARD WITH MAX TEMPS WHICH IS IN
LINE WITH SLIGHTLY FASTER WARMING FORECAST. WE WERE CLOSE TO A
GFS AND MET BLEND.

THERE HAS BEEN A DIURNAL MODEL RUN DIFFERENCE WITH THE ENSUING
SYSTEM ON TUESDAY. THE NIGHT RUNS HAVE BEEN FASTER WHILE THE DAY
RUNS HAVE BEEN SLOWER. IF THERE HAS BEEN A BLINK, ITS THE NIGHT
SOUNDING RUN THAT JUST DID. THERE IS AMAZING MODEL CONSENSUS OF AS
LINE IN THE SAND ALONG THE SUSQUEHANNA RIVER FOR THE ARRIVAL OF
PCPN AT 12Z TUE. THE SLOWER TIMING WOULD DO OUR CWA GOOD WITH THE
POTENTIAL FOR A WINTRY MIX ON THE TABLE. CLOUDS SHOULD INCREASE ON
MONDAY NIGHT AND WITH THE LOW LEVEL JET STARTING TO RAMP, ONE
WOULD THINK OR HOPE THAT TEMPERATURES WILL START RISING TOWARD
MORNING. IT IS CONCEIVABLE IF THIS SYSTEM SLOWS A COUPLE OF MORE
HOURS WE MIGHT HAVE A CLOSER TO NORMAL DIURNAL TEMP PROFILE. BUT
FOR NOW WE WENT ABOUT A THIRD TOWARD AN EARLIER IN THE NIGHT MIN
WITH TEMPERATURES RISING TOWARD MORNING.

ANOTHER BIT OF BETTER GUIDANCE NEWS IS THE MODEL EVOLUTION WITH THE
NEXT SYSTEM. THE SET OF FORECAST SOUNDINGS WAS LEANING MORE TOWARD
SNOW TO RAIN WITH LESS OF A FREEZING RAIN THREAT. THIS IS COURTESY
OF EXTREMELY DRY AIR BELOW 700MB. THIS WOULD HELP US TWOFOLD ONE
SLOWING THE ONSET OF PCPN, THE SECOND EVAP COOLING THE COLUMN ABOVE
THE BOUNDARY LAYER TO BELOW FREEZING. IN A PERFECT PROG WORLD, THERE
MIGHT BE A CHANCE FOR SLEET OR FREEZING RAIN AS THE COLUMN STARTS TO
COOL BUT DOESNT GET THERE YET. AT LEAST THIS SCENARIO LOOKS MORE
FLEETING THAN ENTRENCHED WITH THIS GUIDANCE RUN. THE OTHER
INTERESTING FACTOR IS THAT ESPECIALLY WITH THE WRF-NMMB AND THE
ECMWF, THE POCONOS DONT RECOVER FROM THE EVAPORATIONAL COOLING. WITH
THE LLJ FORECAST TO PASS TO THEIR RIGHT, THEY COULD HAVE MORE SNOW
THAN RAIN WHEN ALL IS SAID AND DONE WITH ADVY CRITERIA WITHIN
REACH. WE LEANED THE FORECAST SNOWIER IN GENERAL. WHILE THE GFS
HAD THE POCONOS IN THE OMEGA CROSSHAIRS, THE WRF-NMMB DID NOT.
BOTH SHOWED LESS OF A THETA E DROP WITH HEIGHT LATE IN THE GAME,
MAYBE TOO LATE.

AS FAR AS THE SYSTEM ITSELF GOES, IT STILL LOOKS LIKE A MODERATE
PCPN EVENT. WE ARE SEEING AVERAGE FORCING (THE ISENTROPIC
MOISTURE TRANSPORT IS ITS STRONGEST POINT), BUT ASIDE FROM THE
CAN GGEM WHICH DEVELOPS A TRIPLE POINT LOW, THE OTHER MODELS
CONCENTRATE THE FORCING INTO A 2 TO 4 HR PERIOD (CENTERED AROUND
18Z) WHEN MOST OF THE PCPN SHOULD FALL. THE FAST SPEED OF THE
SYSTEM ITSELF ALSO CUTS DOWN ON THE PRECIPITATION POTENTIAL.
INTERESTING WITH COLD AIR ALOFT WAS LOOKING FOR OUTRIGHT THUNDER
POTENTIAL. FOR NOW THE COLDEST POCKET GOES NORTHWEST OF THE AREA
AND EVEN THE WRF-NMMB SAYS NAY. BECAUSE OF THE LLJ, WE WENT CLOSE
TO STAT GUIDANCE FOR MAX TEMPS SOUTHEAST, BUT WERE MORE
CONSERVATIVE NORTHWEST. LASTLY TOO A LOOK AT THE TRANSFER WINDS
BECAUSE OF THE LLJ. RIGHT NOW THE SOUNDINGS ARE FORECAST TO BE
ISOTHERMAL AND SATURATED MAKING IT LESS LIKELY THAN ADVISORY LEVEL
WINDS COULD MIX TO THE SFC.

A RAPID CFP IS FORECAST FOR OUR CWA PLUS OR MINUS A COUPLE OF HOURS
OF 00Z. WE DROPPED EVE POPS DOWNWARD BECAUSE OF BETTER MODEL
CONSENSUS. THE GFS IS ABOUT THREE HOURS FASTER THAN MOST. HAVEN'T
HAD ANY FLASH FREEZE OPPORTUNITIES (WHAT CONTEST DOES ONE "WIN" FOR
THAT?) THIS WINTER SO FAR. THIS ONE RELATIVELY MIGHT BE "BETTER" THAN
MOST SO FAR. THE MODELS ARE FORECASTING 850MB AND 925MB TEMPS TO
DROP AROUND 10C WITH A HEFTY PLUNGE IN THE 1000-850MB THICKNESSES.
WITH A STRONG NORTHWEST FLOW, THE LAKE EFFECT MACHINE COULD GET
GOING QUICKLY AND WE KEPT SNOW SHOWERS THROUGH THE NIGHT NORTH. WE
ALSO WENT BELOW STAT GUIDANCE BECAUSE OF THE COLD APPEARANCE OF
THIS AIR MASS.

ANOTHER BLUSTERY DAY ON WEDNESDAY WITH MORE SNOW SHOWERS POSSIBLE
NORTHWEST AND TEMPERATURES COLDER THAN AVERAGE. THE WIND SHOULD KEEP
TEMPERATURES FROM PLUNGING ON WEDNESDAY NIGHT AND FINALLY DIMINISH
LATE IN THE DAY ON THURSDAY.  WHILE THE GFS AND ECMWF HAVE SIMILAR
TRACKS WITH THE ENSUING SYSTEM, THE FORMER IS WARMER. THE PREDECESSOR
HIGH PRESSURE SYSTEM IS OVER NEARBY CANADA AND IS A BETTER
POSITION TO PROVIDE OR MAINTAIN COLDER AIR LONGER. WE HAVE MORE OF
A MIXED PTYPE EVENT FORECAST. SATURDAY WAS KEPT DRY, BUT
CONFIDENCE IS LOWER THAN AVERAGE THAT THE SYSTEM WILL EXIT IN
TIME.

&&

.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

TODAY...VFR. NORTHWEST WINDS 10-15 KNOTS WITH GUSTS TO AROUND 20
KNOTS THIS MORNING, THEN INCREASING TO AROUND 20 KNOTS WITH GUSTS
BETWEEN 30-40 KNOTS. THE STRONGEST WINDS SHOULD OCCUR THIS
AFTERNOON. THERE SHOULD BE ISOLATED TO SCATTERED SNOW SHOWERS
DEVELOPING MAINLY THIS AFTERNOON, ESPECIALLY ALONG AND SOUTH OF A
LINE FROM ABOUT KRDG TO KMIV. THESE COULD QUICKLY DROP THE
LOCAL VISIBILITIES FOR A BRIEF TIME, HOWEVER COVERAGE SHOULD NOT
BE WIDESPREAD.

TONIGHT...VFR. ANY LOCALIZED SNOW SHOWERS/FLURRIES END EARLY.
NORTHWEST WINDS 15-20 KNOTS WITH GUSTS TO 30-35 KNOTS, GRADUALLY
DIMINISHING LATE.

OUTLOOK...
MONDAY AND MONDAY NIGHT... VFR. STRONG NORTHWEST WINDS WILL START
DECREASING ON MONDAY. HIGH CONFIDENCE.

TUESDAY...VFR LOWERING LOWERING TO MVFR OR IFR IN MIXED PRECIPITATION
IN THE MORNING THEN RAIN IN THE AFTN/EVE. CHANCE OF LLWS. MODERATE
CONFIDENCE.

TUESDAY NIGHT...IMPROVING TO VFR. HIGH CONFIDENCE.

WEDNESDAY AND WEDNESDAY NIGHT...MOSTLY VFR. STRONG GUSTY
NORTHWEST WINDS. SOME SNOW SHOWERS FAR NORTHWEST. HIGH CONFIDENCE.

THURSDAY...VFR. NORTHWEST WINDS DIMINISHING BY LATE IN THE DAY. HIGH
CONFIDENCE.

&&

.MARINE...
A RAPIDLY INTENSIFYING SURFACE LOW WELL TO OUR EAST THIS MORNING
WILL TRACK NORTHEASTWARD INTO THE CANADIAN MARITIMES THROUGH
TONIGHT. A TIGHTENING PRESSURE GRADIENT ALONG WITH DEEPENING CAA
WILL COMBINE WITH A STRENGTHENING WIND FIELD. THE FORECAST
SOUNDINGS INDICATE DEEPER MIXING EVOLVING WITH GALE FORCE GUSTS
OCCURRING THROUGH THE DAY. HOWEVER, THERE ARE HINTS THAT THE WINDS
DECREASE FOR A TIME THIS AFTERNOON ESPECIALLY ACROSS THE SOUTHERN
WATERS BEFORE A SECONDARY SURGE ARRIVES LATER THIS AFTERNOON AND
THIS EVENING. GIVEN THE STRONG CAA AND WIND FIELDS, WE EXTENDED THE
GALE WARNING THROUGH TONIGHT. THE SEAS WILL CONTINUE TO BUILD IN
RESPONSE TO THE INCREASING WINDS, ALTHOUGH THE PERSISTENT OFFSHORE
COMPONENT WILL HELP TO PUSH THE HIGHER SETS FARTHER AWAY FROM THE
COAST. THE EXCEPTION IS IN THE LOWER DELAWARE BAY AROUND THE MOUTH.
THE CONDITIONS LOOK FAVORABLE FOR FREEZING SPRAY ESPECIALLY TONIGHT.

OUTLOOK...
MULTIPLE HEADLINES EXPECTED. GALES MIGHT BE ONGOING AT THE START
OF THE OUTLOOK PERIOD ON THE OCEAN WITH SMALL CRAFT CONDITIONS
LIKELY ON DELAWARE BAY.

WINDS AND SEAS SHOULD THEN DROP BELOW SMALL CRAFT ADVISORY CRITERIA
BY LATE IN THE DAY ON MONDAY WITH SUB SMALL CRAFT ADVISORY CRITERIA
ON MONDAY NIGHT.

SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED TO RETURN ON TUESDAY,
WITH GREATER CONFIDENCE ON THE OCEAN AS THE LOW LEVEL JET PASSES
ACROSS THE AREA. SMALL CRAFT CRITERIA FROM SWELLS ALSO SEEMS
POSSIBLE. THEN FROM TUESDAY NIGHT INTO THURSDAY, A STRONG
NORTHWEST FLOW BEHIND THE DEPARTING COLD FRONT IS OUTLOOKED. AT
THE LEAST SMALL CRAFT ADVISORY CONDITIONS APPEAR LIKELY, WITH A
CHANCE FOR MORE GALE CONDITIONS. RIGHT NOW THIS IS CENTERED ON
WEDNESDAY NIGHT WHEN WE WILL HAVE THE GREATEST AIR AND WATER
TEMPERATURE DIFFERENTIAL. WINDS SHOULD THEN ARE OUTLOOKED TO
SLOWLY DECREASE AS THURSDAY CONTINUES.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR NJZ012>014-020-
     026.
DE...NONE.
MD...NONE.
MARINE...GALE WARNING UNTIL 7 AM EST MONDAY FOR ANZ450>455.
     GALE WARNING UNTIL 5 AM EST MONDAY FOR ANZ430-431.

&&

SYNOPSIS...GIGI/NIERENBERG
NEAR TERM...GORSE/HEAVENER
SHORT TERM...GORSE
LONG TERM...GIGI
AVIATION...GIGI/GORSE/NIERENBERG
MARINE...GIGI/GORSE
Hazardous weather outlook, Feb 17, 4:08 AM EST, 7 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
408 AM EST SUN FEB 17 2013

NJZ001-007>010-PAZ054-055-060>062-101-103-105-180915-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-WESTERN CHESTER-WESTERN MONTGOMERY-UPPER BUCKS-
408 AM EST SUN FEB 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW
JERSEY...NORTHWEST NEW JERSEY...EAST CENTRAL
PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NORTHWEST WIND GUSTS INTO THIS EVENING WILL COME CLOSE TO WIND
ADVISORY CRITERIA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A GOOD CHANCE FOR A WINTRY MIX OF PRECIPITATION ON
TUESDAY AND ANOTHER CHANCE ON FRIDAY AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ026-180915-
COASTAL OCEAN-
408 AM EST SUN FEB 17 2013

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO MIDNIGHT EST
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A CHANCE FOR A WINTRY MIX OF PRECIPITATION ON TUESDAY
AND FRIDAY AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001-MDZ008-012-015-NJZ015>019-027-PAZ070-071-102-104-106-180915-
NEW CASTLE-CECIL-KENT MD-QUEEN ANNES-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-SOUTHEASTERN BURLINGTON-DELAWARE-
PHILADELPHIA-EASTERN CHESTER-EASTERN MONTGOMERY-LOWER BUCKS-
408 AM EST SUN FEB 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NORTHWEST WIND GUSTS INTO THIS EVENING WILL COME CLOSE TO WIND
ADVISORY CRITERIA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A CHANCE FOR A WINTRY MIX OF PRECIPITATION ON TUESDAY
MORNING. THE SOONER PRECIPITATION ARRIVES, THE HIGHER THE CHANCES.
THERE IS ANOTHER CHANCE FOR MORE WINTRY PRECIPITATION ON FRIDAY
AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ012>014-020-180915-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-OCEAN-
408 AM EST SUN FEB 17 2013

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO MIDNIGHT EST
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A CHANCE FOR A WINTRY MIX OF PRECIPITATION ON TUESDAY
MORNING. THE SOONER PRECIPITATION ARRIVES, THE HIGHER THE CHANCES.
THERE IS ANOTHER CHANCE FOR MORE WINTRY PRECIPITATION ON FRIDAY
AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ002>004-MDZ019-020-NJZ021>025-180915-
KENT-INLAND SUSSEX-DELAWARE BEACHES-TALBOT-CAROLINE-CUMBERLAND-
ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
408 AM EST SUN FEB 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...NORTHEAST MARYLAND AND SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

NORTHWEST WIND GUSTS INTO THIS EVENING WILL COME CLOSE TO WIND
ADVISORY CRITERIA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ450>455-180915-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
408 AM EST SUN FEB 17 2013

...GALE WARNING IN EFFECT UNTIL 7 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

THERE IS A CHANCE FOR GALE CONDITIONS AGAIN CENTERED ON WEDNESDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-180915-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
408 AM EST SUN FEB 17 2013

...GALE WARNING IN EFFECT UNTIL 5 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A CHANCE FOR GALE CONDITIONS AGAIN CENTERED ON WEDNESDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 strong wind. Local standard time, as filed.

Strong Wind, Delaware Beaches

When
February 17, 12:00 PM EST to February 18, 2:00 AM EST
Where
Delaware Beaches forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$1,000
Reported by
WLON
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Strong Wind, Inland Sussex

When
February 17, 12:00 PM EST to February 18, 1:00 AM EST
Where
Inland Sussex forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Strong Wind, Kent

When
February 17, 12:00 PM EST to February 18, 12:00 AM EST
Where
Kent forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
39.096, -75.505 (the zone’s center; the record gives no point)

Strong Wind, New Castle

When
February 17, 12:00 PM EST to February 18, 12:00 AM EST
Where
New Castle forecast zone
Measured
49 kt (56 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2013Every state in 2013This day in weather historyWarnings in Delaware, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 433780, 433781, 433782, 433783.